FUDiabetes

Site/ pod changes followed by weird BG


#1

I have noticed that I sometimes get weird BG behavior in the first 4-6 hours after I change a pod. It is an uncontrolled high that creeps up and up for a while: 2-3 hours. I have a hard time controlling even with pen injections. This happens maybe 3 times out of 10.

I think I did not notice it before because I am now able to notice patterns better: I think it was already true before. I think it is because, in some new sites, the insulin does not permeate the new tissues well for the first few hours.

Do you see that too? What do you do to make it better? When it happens, it costs me a high.

Btw, I almost always inject a short bolus before changing my pod so that I still get the insulin I should get during the time I dont have a pod on.

Sorry that I did not post for a while. We had a hard time getting ready to leave Wisconsin and now we have been on the road for 5 months.


#2

Hi @Kaelan! I hope you’re enjoying the trip!

I had this problem when I was on a pump (Medtronic) as well, but it happened fairly consistently. I would usually give a bolus after every site change to counteract the issue. My assumptions of the cause were similar to yours.

I dosed a bit more than needed though so that I could get a confirmation that the site was working. I often had newly inserted sites fail, and I preferred to know right away if that was going to happen. If a downward trend occurred, I would just treat it before I ended up low. If an upward trend happened instead, then I’d know I needed to switch the site out.


#3

Hi @Katers87!

I have really enjoyed it a lot: Scotland and Spain I liked more than other places, but everything else was nice, really. We have been in Spain for more than 2 months now and I really like where we are, in Granada. The views are really amazing. I run most days up to the top of our hill, and the view from up there is really special: it looks down on a really awesome fortress called the Alhambra on the other side of a deep canyon, and also on the whole side of our own hill, which is at least 10 centuries old. There are even some remains of a Roman forum near our house, although they buried it back so it would not get damaged, so we can’t really have a look at it.

I wish mine did too. I would be able to anticipate what to do. My sites fail very rarely right at the start, they just seem to sputter for a while then they work fine. Although I do get pod problems from time to time after 1 or 2 days: the pod errors that require you to change the pod.


#4

Sounds dreamy!! Lucky lucky!


#5

@Kaelan - I use to get this a lot after pump changes. I figure it has to do with air bubbles in the pod or bad priming (i.e. the cannula is not full of insulin when you start)

Here are a few things that helped me. Not sure if they are all helpful, but it is what I do and things have gotten much better after I did this.

Fill the pod using an insulin pen. When I used to use the *&%$#^ POD syringe, with its annoying plastic plunger, and large “shoulder” where the air bubbles form, I found that I could just not get all the air bubbles out of the syringe and the bubbles went into the POD. I think these bubbles did not all get out during priming. Ok - I tried a lot of things to reduce bubbles with the POD syringe but they never really worked for me and the pen is much easier.

As an alternative if you prefer using vials, @eric suggested using normal insulin syringes to fill the pod. The normal syringes work much better than the pod syringe and are easier to use and get the air bubbles out. I use a pen as a back-up to my pod, so I just have pens but if I was using vials, I would go this way. With a 100 cc syringe you need to do 2-injections versus the 1 injection for the POD syringe, but it is worth it.

Prime with the POD “sticky side” of the pod down on a counter. I do not know if this helps but it is part of my routine. I think that gravity is at work here and you get a better prime, but I am not sure. I just find better success at flat blood sugars after a pod change.

I also try to minimize the time spent with no pod on.

And… if I notice my blood sugars on the rise after a pod change, I will give 0.5 to 1.0 units pretty quick to stop the long term rise. But this does not happen much anymore (maybe once a month).


#6

It takes a little while for the slow basal trickle to start getting absorbed. I do what I call an “activation bolus”.

If you change your pod right before a meal, you don’t need to do it. But if you change the pod and will not be bolusing for a while, take a small bit - like 0.25 or 0.50 or something - right when you start the pod. That will help get everything going. This has helped me with the same problem.

Seems like it could be an issue for some people with any pump. Sounds like the same thing @Katers87 mentioned.


#7

@Aaron, thanks very much!

I also use a pen as a backup so that is easy. I will also definitely try the sticky part down.

@Eric, I will also try an early bolus every time. Thank you very much!


#8

@Kaelan I just had this slow BG rise after my last POD change. It probably happens to me about 15% of the time (or 1 out of every 6 to 8 site changes).

@Aaron I wonder if my issues are also related to air bubbles. Will try both using a regular syringe to fill it and then flipping it over to prime - simple things to try. Thanks!


#9

I am curious to find out. I sometimes feel like my solutions are just superstitions so if someone else can confirm it I can feel better about it.

At least I am not recommeding priming the pod with the cannula end facing north :wink:


#10

I also found that bolusing 0.15U after applying a new pod eliminated the post-pod change highs.

And I also prime with the pod sticky side down. I think I read it here, and it always feels like a silly superstition, but it sure seems to help!

(Psst, @Aaron, the cannula should face east.)


#11

While one data point isn’t total validation but I’ll take a small win whenever I can get one. I changed my POD today using a regular syringe, primed adhesive side down and gave a small bolus right away (which I always do). After 2 pieces of pizza with an appropriate bolus partially extended I landed at 106 2 hrs later!